The optimal mass transport problem for relativistic costs



In this paper, we study the optimal mass transportation problem in \({\mathbb{R}^{d}}\) for a class of cost functions that we call relativistic cost functions. Consider as a typical example, the cost function c(x, y) = h(xy) being the restriction of a strictly convex and differentiable function to a ball and infinite outside this ball. We show the existence and uniqueness of the optimal map given a relativistic cost function and two measures with compact support, one of the two being absolutely continuous with respect to the Lebesgue measure. With an additional assumption on the support of the initial measure and for supercritical speed of propagation, we also prove the existence of a Kantorovich potential and study the regularity of this map. Besides these general results, a particular attention is given to a specific cost because of its connections with a relativistic heat equation as pointed out by Brenier (Extended Monge–Kantorovich Theory. Optimal Transportation and Applications, 2003).

Mathematics Subject Classification (2000)

49Q20 49K30 49J45 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Agueh M.: Existence of solutions to degenerate parabolic equations via the Monge–Kantorovich theory. Adv. Differ. Equ. 10(3), 309–360 (2005)MathSciNetMATHGoogle Scholar
  2. 2.
    Ambrosio, L.: Lecture Notes on Optimal Transport Problems. Mathematical Aspects of Evolving Interfaces (Funchal, 2000). Lecture Notes in Math., vol. 1812, pp. 1–52. Springer, Berlin (2003)Google Scholar
  3. 3.
    Ambrosio, L.: Steepest Descent Flows and Applications to Spaces of Probability Measures. Lectures notes. Santander (July 2004)Google Scholar
  4. 4.
    Ambrosio, L., Pratelli, A.: Existence and Stability Results in the L 1 Theory of Optimal Transportation. Lecture Notes in Math., vol. 1813, pp. 123–160. Springer, Berlin (2003)Google Scholar
  5. 5.
    Ambrosio L., Fusco N., Pallara D.: Functions of Bounded Variation and Free Discontinuity Problems, Oxford Mathematical Monographs. The Clarendon Press, Oxford University Press, New York (2000)Google Scholar
  6. 6.
    Ambrosio L., Kirchheim B., Pratelli A.: Existence of optimal transport maps for crystalline norms. Duke Math. J. 125(2), 207–241 (2004)MathSciNetMATHCrossRefGoogle Scholar
  7. 7.
    Ambrosio L., Gigli N., Savaré G.: Gradient Flows in Metric Spaces and in the Spaces of Probability Measures. Lectures in Mathematics ETH Zurich. Birkauser Verlag, Basel (2005)Google Scholar
  8. 8.
    Ambrosio L., Colesanti A., Villa E.: Outer Minkowski content for some classes of closed sets. Math. Ann. 342(4), 727–748 (2008)MathSciNetMATHCrossRefGoogle Scholar
  9. 9.
    Andreu F., Caselles V., Mazón J.M.: Existence and uniqueness of solution for a parabolic quasilinear problem for linear growth functionals with L 1 data. Math. Ann. 322, 139–206 (2002)MathSciNetMATHCrossRefGoogle Scholar
  10. 10.
    Andreu F., Caselles V., Mazón J.M. (2004). Parabolic Quasilinear Equations Minimizing Linear Growth Functionals. Progress in Mathematics, vol. 223. Birkhäuser VerlagGoogle Scholar
  11. 11.
    Andreu F., Caselles V., Mazón J.M.: A strongly degenerate quasilinear equation: the elliptic case. Ann. Sc. Norm. Super. Pisa Cl. Sci. 3(3), 555–587 (2004)MathSciNetMATHGoogle Scholar
  12. 12.
    Andreu F., Caselles V., Mazón J.M.: strong degenerate quasilinear equation: the parabolic case. Arch Rational Mech. Anal. 176(3), 415–453 (2005)MATHCrossRefGoogle Scholar
  13. 13.
    Andreu F., Caselles V., Mazón J.M.: A strongly degenerate quasilinear elliptic equation. Nonlinear Anal. 61, 637–669 (2005)MathSciNetMATHCrossRefGoogle Scholar
  14. 14.
    Andreu F., Caselles V., Mazón J.M.: The Cauchy problem for a strong degenerate quasilinear equation. J. Eur. Math. Soc. 7, 361–393 (2005)MATHCrossRefGoogle Scholar
  15. 15.
    Andreu F., Caselles V., Mazón J.M., Moll S.: Finite propagation speed for limited flux diffusion equations. Arch. Ration. Mech. Anal. 182(2), 269–297 (2006)MathSciNetMATHCrossRefGoogle Scholar
  16. 16.
    Brenier Y.: Décomposition polaire et réarrangement monotone des champs de vecteurs. C. R. Acad. Sci. Paris Sér. I Math. 305(19), 805–808 (1987)MathSciNetMATHGoogle Scholar
  17. 17.
    Brenier Y.: Polar factorization and monotone rearrangement of vector-valued functions. Commun. Pure Appl. Math. 44(4), 375–417 (1991)MathSciNetMATHCrossRefGoogle Scholar
  18. 18.
    Brenier, Y.: Extended Monge–Kantorovich Theory. Optimal Transportation and Applications (Martina Franca, 2001). Lecture Notes in Math., vol. 1813, pp. 91–121. Springer, Berlin (2003)Google Scholar
  19. 19.
    Brezis, H.: Opérateurs maximaux monotones et semi-groupes de contractions dans les espaces de Hilbert. (French) North-Holland Mathematics Studies, No. 5. Notas de Matemà àtica (50). North-Holland Publishing Co., Amsterdam–London; American Elsevier Publishing Co., Inc., New York (1973)Google Scholar
  20. 20.
    Caffarelli L.A., Feldman M., McCann R.J: Constructing optimal maps for Monge’s transport problem as a limit of strictly convex costs. J. Am. Math. Soc. 15(1), 1–26 (2002)MathSciNetMATHCrossRefGoogle Scholar
  21. 21.
    Caravenna L.: A proof of Sudakov theorem with strictly convex norms. Math. Z. 268(1–2), 371–407 (2011)MathSciNetMATHCrossRefGoogle Scholar
  22. 22.
    Carlier G., De Pascale L., Santambrogio F.: A strategy for non-strictly convex transport costs and the example of ||xy||p in \({\mathbb{R}^2}\) . Commun. Math. Sci. 8(4), 931–941 (2010)MathSciNetMATHGoogle Scholar
  23. 23.
    Caselles V.: Convergence of the “relativistic” heat equation to the heat equation as \({c\to\infty}\) . Publicaciones Matemà àtiques 51(1), 121–142 (2007)MathSciNetMATHCrossRefGoogle Scholar
  24. 24.
    Champion T., De Pascale L.: The Monge problem for strictly convex norms in \({\mathbb{R}^d}\) . J. Eur. Math. Soc. 12(6), 1355–1369 (2010)MathSciNetMATHCrossRefGoogle Scholar
  25. 25.
    Champion T., De Pascale L.: The Monge problem in \({\mathbb{R}^d}\) . Duke Math. J. 157(3), 551–572 (2011)MathSciNetMATHCrossRefGoogle Scholar
  26. 26.
    Champion T., De Pascale L., Juutinen P.: The ∞-Wasserstein distance: local solutions and existence of optimal transport maps. SIAM J. Math. Anal. 40(1), 1–20 (2008)MathSciNetMATHCrossRefGoogle Scholar
  27. 27.
    Evans, L., Gangbo, W.: Differential equation methods for the Monge kantorovich mass transfer. Memoirs AMS, 653 (1999)Google Scholar
  28. 28.
    Gangbo W., McCann R.J.: Optimal maps in Monge’s mass transport problem. C. R. Acad. Sci. Paris Sér. I Math. 321(12), 1653–1658 (1995)MathSciNetMATHGoogle Scholar
  29. 29.
    Gangbo W., McCann R.J.: The geometry of optimal transportation. Acta Math. 177(2), 113–161 (1996)MathSciNetMATHCrossRefGoogle Scholar
  30. 30.
    Jimenez, C., Santambrogio, F.: Optimal transportation for a quadratic cost with convex constraints and applications. Journal de Mathématiques Pures et Appliquées, acceptedGoogle Scholar
  31. 31.
    Jordan R., Kinderlehrer D., Otto F.: The variational formulation of the Fokker–Planck equation. SIAM J. Math. Anal. 29(1), 1–17 (1998)MathSciNetMATHCrossRefGoogle Scholar
  32. 32.
    Kantorovitch L.: On the translocation of masses. C. R. (Doklady) Acad. Sci. URSS (N.S.) 37, 199–201 (1942)MathSciNetMATHGoogle Scholar
  33. 33.
    McCann R., Puel M.: Constructing a relativistic heat flow by transport time steps. Ann. Inst. H. Poincaré Anal. Non Linéaire 26(6), 2539–2580 (2009)MathSciNetMATHCrossRefGoogle Scholar
  34. 34.
    Mihalas, D., Mihalas, B.: Foundations of Radiation Hydrodynamics. Oxford University Press (1984)Google Scholar
  35. 35.
    Otto, F.: Doubly degenerate diffusion equations as steepest descent (preprint 1996)Google Scholar
  36. 36.
    Rockafellar R.T.v: Convex analysis. Princeton Mathematical Series No. 28. Princeton University Press, Princeton (1970)Google Scholar
  37. 37.
    Rosenau P.: Tempered diffusion: a transport process with propagating fronts and initial delay. Phys. Rev. A 46, 7371–7374 (1992)CrossRefGoogle Scholar
  38. 38.
    Schneider R.: Convex Bodies: The Brunn–Minkowski Theory. Encyclopedia of Mathematics and its Applications, vol. 44. Cambridge University Press, Cambridge (1993)Google Scholar
  39. 39.
    Smith C.S., Knott M.: Note on the optimal transportation of distributions. J. Optim. Theory Appl. 52(2), 323–329 (1987)MathSciNetMATHCrossRefGoogle Scholar
  40. 40.
    Trudinger N.S., Wang X.-J.: On the Monge mass transfer problem. Calc. Var. Partial Differ. Equ. 13(1), 19–31 (2001)MathSciNetMATHCrossRefGoogle Scholar
  41. 41.
    Villani, C.: Topics in Optimal Transportation. Graduate Studies in Math., vol. 58. AMS (2003)Google Scholar
  42. 42.
    Villani, C.: Optimal Transport. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 338. Springer-Verlag, Berlin (2009); old and newGoogle Scholar

Copyright information

© Springer-Verlag 2012

Authors and Affiliations

  1. 1.Institut de Mathématiques de Toulouse, UMR CNRS 5219, Université Toulouse IIIToulouse Cedex 9France

Personalised recommendations